Transformation Groups

, Volume 14, Issue 2, pp 319–360 | Cite as

Nilpotent Bicone and Characteristic Submodule of a Reductive Lie Algebra

  • Jean-Yves Charbonnel
  • Anne Moreau


Let \(\mathfrak{g}\) be a finite-dimensional complex reductive Lie algebra and S(\(\mathfrak{g}\)) its symmetric algebra. The nilpotent bicone of \(\mathfrak{g}\) is the subset of elements (x, y) of \(\mathfrak{g} \times \mathfrak{g}\) whose subspace generated by x and y is contained in the nilpotent cone. The nilpotent bicone is naturally endowed with a scheme structure, as nullvariety of the augmentation ideal of the subalgebra of \({\text{S}}{\left( \mathfrak{g} \right)} \otimes _{\mathbb{C}} {\text{S}}{\left( \mathfrak{g} \right)}\) generated by the 2-order polarizations of invariants of \({\text{S}}{\left( \mathfrak{g} \right)}\). The main result of this paper is that the nilpotent bicone is a complete intersection of dimension \(3{\left( {{\text{b}}_{\mathfrak{g}} - {\text{rk}}\,\mathfrak{g}} \right)}\), where \({\text{b}}_{\mathfrak{g}}\) and \({\text{rk}}\,\mathfrak{g}\) are the dimensions of Borel subalgebras and the rank of \(\mathfrak{g}\), respectively. This affirmatively answers a conjecture of Kraft and Wallach concerning the nullcone [KrW2]. In addition, we introduce and study in this paper the characteristic submodule of \(\mathfrak{g}\). The properties of the nilpotent bicone and the characteristic submodule are known to be very important for the understanding of the commuting variety and its ideal of definition. The main difficulty encountered for this work is that the nilpotent bicone is not reduced. To deal with this problem, we introduce an auxiliary reduced variety, the principal bicone. The nilpotent bicone, as well as the principal bicone, are linked to jet schemes. We study their dimensions using arguments from motivic integration. Namely, we follow methods developed by Mustaţǎ in [Mu]. Finally, we give applications of our results to invariant theory.


Irreducible Component Complete Intersection Maximal Dimension Smooth Point Nonempty Intersection 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Ba]
    V. V. Batyrev, Stringy Hodge numbers of varieties with Gorenstein canonical singularities, in: Integrable Systems and Algebraic Geometry (Kobe/Kyoto), World Scientific, River Edge, NJ, 1998, pp. 1–32.Google Scholar
  2. [Bol]
    A. V. Bolsinov, Commutative families of functions related to consistent Poisson brackets, Acta Appl. Math. 24 (1991), 253–274.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [Bou]
    N. Bourbaki, Lie Groups and Lie Algebras, Chaps. 4–6, Translated from the 1968 French original by Andrew Pressley, Springer-Verlag, Berlin, 2002.Google Scholar
  4. [Br]
    W. Bruns, J. Herzog, Cohen-Macaulay Rings, Cambridge Studies in Advanced Mathematics, Vol. 39, Cambridge University Press, Cambridge, 1996.Google Scholar
  5. [Ch]
    J.-Y. Charbonnel, Complexe canonique de deuxième espèce, variété commutante et bicône nilpotent d'une algèbre de Lie réductive, arXiv:math.RT/0509272.
  6. [Cr]
    A. Craw, An introduction to motivic integration, in: Strings and Geometry, Clay Math. Proc., Vol. 3, Amer. Math. Soc., Providence, RI, 2004, pp. 203–225.Google Scholar
  7. [DL1]
    J. Denef, F. Loeser, Motivic Igusa zeta function, J. Algebraic Geom. 7 (1998), no. 3, 505–537.zbMATHMathSciNetGoogle Scholar
  8. [DL2]
    J. Denef, F. Loeser, Germs of arcs on singular algebraic varieties and motivic integration, Invent. Math. 135 (1999), 201–232.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [DGT]
    D. Deturck, H. Goldschmidt, J. Talvacchia, Connections with prescribed curvature and Yang-Mills currents: The semi-simple case, Ann. Sci. ’Ecole Norm. Sup. 24 (1991), 57–112.zbMATHMathSciNetGoogle Scholar
  10. [Di]
    J. Dixmier, Champs de vecteurs adjoints sur les groupes et algèbres de Lie semisimples, J. Reine Angew. Math. 309 (1979), 183–190.zbMATHMathSciNetGoogle Scholar
  11. [El1]
    R. Elkik, Singularités rationnelles et déformations, Invent. Math. 47 (1978), 139–147.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [El2]
    R. Elkik, Rationalité des singularités canoniques, Invent. Math. 64 (1981), 1–6.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [Fl]
    H. Flenner, Rationale quasihomogene Singularitäten, Arch. Math. 36 (1981), 35–44zbMATHCrossRefMathSciNetGoogle Scholar
  14. [GG]
    W. L. Gan, V. Ginzburg, Almost-commuting variety, \(\mathcal{D}\)-modules, and Cherednik algebras, IMRP, Int. Math. Res. Pap. (2006), no. 2, 1–54.Google Scholar
  15. [Ha]
    R. Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics, Vol. 52, Springer-Verlag, Berlin, 1977.Google Scholar
  16. [He]
    W. H. Hesselink, Cohomology and the resolution of nilpotent variety, Math. Ann. 223 (1976), 249–252.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [Hi]
    H. Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero: I, II, Ann. of Math. 79 (1964), 109–326.CrossRefMathSciNetGoogle Scholar
  18. [Kon]
    M. Kontsevich, Motivic integration, Lecture at Orsay, 1995.Google Scholar
  19. [Kos1]
    B. Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie Group, Amer. J. Math. 81 (1959), 973–1032.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [Kos2]
    B. Kostant, Lie group representations on polynomial rings, Amer. J. Math. 85 (1963), 327–404.zbMATHCrossRefMathSciNetGoogle Scholar
  21. [Kr]
    H. Kraft, Geometrische Methoden in der Invariantentheorie, Aspekte der Mathematik, Vol. D1, Vieweg Verlag, Braunschweig/Wiesbaden, 1985, (2., durchgesehene Auage).Google Scholar
  22. [KrW1]
    H. Kraft, N. Wallach, On the nullcone of representation of reductive groups, Pacific J. Math. 224 (2006), 119–140.zbMATHMathSciNetCrossRefGoogle Scholar
  23. [KrW2]
    H. Kraft, N. Wallach, Polarizations and nullcone of representations of reductive groups,, 2007.
  24. [LS]
    T. Levasseur, J. T. Stafford, The kernel of an homomorphism of Harish-Chandra, Ann. Sci. École Norm. Sup. 29 (1996), 385–397.zbMATHMathSciNetGoogle Scholar
  25. [Lo]
    E. Looijenga, Motivic measures, in: Séminaire Bourbaki, Astérisque 276 (1999/2000), 267–297.Google Scholar
  26. [LMP]
    M. Losik, P. W. Michor, V. L. Popov, On polarizations in invariant theory, J. Algebra 301 (2006), 406–424.zbMATHCrossRefMathSciNetGoogle Scholar
  27. [Ma]
    H. Matsumura, Commutative Ring Theory, Cambridge Studies in Advanced Mathematics, Vol. 8, Cambridge University Press, Cambridge, 1986.Google Scholar
  28. [Mu]
    M. Mustaţǎ, Jet schemes of locally complete intersection canonical singularities, with an appendix by D. Eisenbud and E. Frenkel, Invent. Math. 145 (2001), 397–424.CrossRefMathSciNetGoogle Scholar
  29. [PYa]
    D. I. Panyushev, O. Yakimova, The argument shift method and maximal commutative subalgebras of Poisson algebras, Math. Res. Lett. 15 (2008), no. 2, 239–249.zbMATHMathSciNetGoogle Scholar
  30. [Po]
    В. Л. Попов, Конус нуль-форм Гильберта, Труды Математического ин-таим. В. А. Стеклова 241 (2003), 192–209. English transl.: V. L. Popov, The cone of Hilbert nullforms, Proc. Steklov Inst. Math. 241 (2003), 177–194.Google Scholar
  31. [Pu]
    L. Pukanszky, Leçons sur les Représentations des Groupes, Monographie de la Société Mathématique de France, Vol. 2, Dunod, Paris, 1967.Google Scholar
  32. [Ri1]
    R. W. Richardson, Commuting varieties of semisimple Lie algebras and algebraic groups, Compos. Math. 38 (1979), 311–322.zbMATHGoogle Scholar
  33. [Ri2]
    R. W. Richardson, Normality of G-stable subvariaties of a semisimple Lie algebra, in: Algebraic Groups, Proc. Symp., Utrecht/Neth. 1986, Lecture Notes in Mathematics, Vol. 1271, Springer-Verlag, Berlin, 1987, pp. 243–264.Google Scholar
  34. [Ri3]
    R. W. Richardson, Derivatives of invariant polynomials on a semisimple Lie algebra, in: Microconference on Harmonic Analysis and Operator Algebras, Proceedings of the Centre of Mathematical Analysis, Australian National University 15, Australian National University, Canberra, 1987, pp. 228–241.Google Scholar
  35. [Ri4]
    R. W. Richardson, Conjugacy classes of n-tuples in Lie algebras and algebraic groups, Duke Math. J. 57 (1988), no. 1, 1–35.zbMATHCrossRefMathSciNetGoogle Scholar
  36. [Ri5]
    R. W. Richardson, Irreducible components of the nullcone, in: Invariant Theory (Denton, TX, 1986), Contemporary Mathematics, Vol. 88, American Mathematical Society, Providence, RI, 1989, pp. 409–434.Google Scholar
  37. [TYu]
    P. Tauvel, R. W. T. Yu, Lie Algebras and Algebraic groups, Monographs in Mathematics, Springer, Berlin, 2005.Google Scholar
  38. [Ve]
    F. D. Veldkamp, The centre of the universal enveloping algebra of a Lie algebra in characteristic p, Ann. Sci. École Norm. Sup. 5 (1972), 217–240.zbMATHMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Boston 2009

Authors and Affiliations

  1. 1.Université Paris 7 - CNRS, Institut de Mathématiques de Jussieu, Théorie des groupesParis Cedex 05France
  2. 2.Departement MathematikETH ZürichZürichSwitzerland

Personalised recommendations